Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 13, NWS Green Bay, WI

April 8, 2019Lincoln County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Apr 8, 2019, 2:23 AM CDT for Lincoln County, Wisconsin. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Apr 8, 2019, 2:23 AM CDT (07:23 UTC)
Expired
Apr 8, 2019, 11:10 AM CDT
In force
9 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 176 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spirit River near Spirit Falls (TRIW3). The gauge peaked at 8.43 ft at Apr 8, 2019, 8:00 AM CDT.

actionminormoderate4681004/0804/09
Action stage
5 ft
Minor stage
8 ft
Moderate stage
9.5 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05393500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

512 
WGUS43 KGRB 080723
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Green Bay WI
223 AM CDT Mon Apr 8 2019

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Wisconsin... 

  Spirit River near Spirit Falls affecting Lincoln County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

WIC069-082222-
/O.NEW.KGRB.FL.W.0013.190408T0723Z-000000T0000Z/
/TRIW3.1.RS.190408T0443Z.190408T0500Z.000000T0000Z.NO/
223 AM CDT Mon Apr 8 2019

The National Weather Service in Green Bay has issued a 

* Flood Warning For 
  the Spirit River near Spirit Falls until further notice.
* At  1:30 AM Monday the stage was 8.1 feet and slowly rising. 
* Flood stage is 8.0 feet. 
* Impacts at 8.0 feet. Floodwaters begin to flow over low spots on 
  Hwy T in the Spirit Falls region.  

&&

LAT...LON 4540 9004 4549 9004 4546 8973 4542 8973


$$
1 follow-up statement
467 
WGUS83 KGRB 081610
FLSGRB

Flood Statement
National Weather Service Green Bay WI
1110 AM CDT Mon Apr 8 2019

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Spirit River near Spirit Falls affecting Lincoln County
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional flooding is possible this week. Caution is urged 
when walking near riverbanks.

&&

WIC069-081640-
/O.CAN.KGRB.FL.W.0013.000000T0000Z-190408T1610Z/
/TRIW3.1.RS.190408T0443Z.190408T1230Z.190408T1417Z.NR/
1110 AM CDT Mon Apr 8 2019

The Flood Warning is cancelled for
  The Spirit River near Spirit Falls.
* At 10:30 AM Monday the stage was 5.1 feet. 
* Flood stage is 8.0 feet. 
* Impacts at 6.5 feet. Water may approach low areas near Spirit Falls
  Road. The river flow is becoming dangerous at this stage.

&&

LAT...LON 4540 9004 4549 9004 4546 8973 4542 8973


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Apr 7, 11:25 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 7, 11:25 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1125 PM CDT Sun Apr 7 2019

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1125 PM CDT Sun Apr 7 2019

Visibilities are finally improving from west to east late this
evening as drier air works its way in from the west and westerly
winds increase, mixing out the ground fog. This process is
expected to continue through the overnight hours, therefore will
cancel the Dense Fog Advisory from west to east throughout the
night as conditions improve. Right now it appears as through the
morning commute should not be affected by the dense fog given the
trajectory of the improving conditions.

UPDATE
Issued at 927 PM CDT Sun Apr 7 2019

Despite model predictions of the fog dissipating, it has only
gotten worse across much of northeast Wisconsin this evening with
many locations at or near one quarter of a mile or less. The only
model which seems to have a handle on the current fog situation
is the GLAMP. This model keeps fog in across much of the area
during a good portion of the overnight hours. Therefore to get a
jump on this will issue a Dense Fog Advisory across the entire
area through 8 am Monday morning. If the fog indeed dissipates
sooner subsequent shifts can cancel the advisory from west to
east.

UPDATE
Issued at 706 PM CDT Sun Apr 7 2019

Locally dense fog has formed across many locations this evening as
the sun has set. However unlike last night drier air is advecting
in from the west as the low pressure system that brought a swath
of rain across the area today pulls away from the region. Also
unlike last night the dense fog is not as widespread and
visibilities are not as low. Therefore will issue an SPS to
handle the fog for the next few hours until conditions improve.
&&

.SYNOPSIS...
Issued at 238 PM CDT Sun Apr 7 2019

Warm tomorrow, then turning much colder with a significant round
of wintry weather during the latter half of the work week.

The high-latitude flow across North America will remain blocky
throughout the period. Meanwhile across the CONUS, the current
zonal regime will undergo strong amplification as energy from the
Pacific carves out a deep upper trough over the western United
States during the first half of the work week. A strong shortwave
ejecting out of the trough will drive an intense cyclone east
across the Plains and toward the Great Lakes region during the
latter half of the work week. A second cyclone next weekend will
probably pass south of the area.

Another day with well above normal temperatures is expected
Monday, then readings will trend sharply downward, likely
remaining near or below normal for the rest of the period. Much
above normal precipitation is expected for the period.
&&

.SHORT TERM...Tonight and Monday
Issued at 238 PM CDT Sun Apr 7 2019

The latest analysis and satellite/radar imagery show a compact
shortwave trough moving into southwest WI early this afternoon. An
arcing band of precip extends from this shortwave across central
and southeast WI and will be moving north of the HWY 29 corridor
shortly. Lightning has been absent over the past several hours,
but wouldnt be surprised to see an isolated rumble of thunder as
the rain spreads from southwest to northeast across the region
this afternoon. Meanwhile, a cold front is moving across Minnesota
early this afternoon. Some destabilization has taken place,
particularly over northwest WI ahead of the front. Then rapid
clearing takes place over the Dakotas and behind the front.
Forecast concerns in the short term include precip trends and
rainfall amounts.

Tonight...Rainfall associated with the compact shortwave trough
will continue to pass over far northeast WI before exiting by
mid-evening. Additional showers will then push in from the west
across central and north-central WI from early to mid-evening.
Kept a mention of thunder across north-central WI due to elevated
capes forecast to linger above 100 j/kg. In general, however,
instability and shower intensity should be weakening through the
evening, and most models show the showers diminishing prior to
reaching eastern WI. Because of the rainfall and ongoing snowmelt,
patchy dense fog may form over north-central WI during the
evening. But then as winds shift to the west and push in drier
air, should see any lower visibilities improve overnight. Min
temps ranging from the around 40 in the far north to the middle
40s over the Fox Valley.

Monday...Most areas will see mostly sunny skies to begin the day.
Then a fast moving shortwave in the left exit region of a jet
streak will push a low pressure system across northern WI in the
afternoon. Will see increasing clouds take place ahead of the
system by late morning, followed by a chance showers moving from
northwest to southeast after about 1 pm. Mid-level lapse rates
look quite steep with this system, generally in the 6.5-7.0 C/km
range, and most unstable capes reach into the 100-200 J/kg range,
with an inverted V sounding in the boundary layer. As a result,
added a slight chance of thunder to the forecast. There should be
quite a range of temperatures depending whether you are north or
south of the low track. Went with highs in the lower 50s over
northern Vilas county to near 70 degrees at Wisconsin Rapids and
Wautoma.

.LONG TERM...Monday Night Through Sunday
Issued at 238 PM CDT Sun Apr 7 2019

Scattered showers will likely linger into Monday evening. The
showers could change to snow before ending across the north
overnight.

Colder air will settle into the area Tuesday and Tuesday night as
an anticyclone builds in the Hudson Bay region, tightening the
pressure gradient and leading to increasing northeast winds across
the Great Lakes region.

Not much has changed with regard to the intense cyclone expected
to affect the area during the latter part of the week. The system
will strengthen in the Plains, mature by the time it arrives in
the area, and gradually weaken as it crosses the region.
Precipitation early in the event (when it's likely to be the
heaviest) should be primarily snow--except possibly at the onset
during the day Wednesday. Warmer air will probably surge north
into east-central Wisconsin above the surface on Thursday, but
there could be a considerable snow accumulation by that time.
Continued to adjust the standard forecast initialization grids to
trend toward much more mixed/frozen precipitation--especially
early in the even when the heaviest precipitation will occur.

Will also mention the possibility of some ice shoves on the Bay of
Green Bay and Lake Winnebago in the HWO. Satellite imagery
indicated Lake Winnebago about 1/2 covered with ice, so it's quite
likely the ice will dislodge and move in the strong east-
northeast winds generated by the storm. Some lakeshore erosion is
possible, but a longer duration of the strong northeast winds may
be needed for that to occur. Held off mentioning that for now.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1125 PM CDT Sun Apr 7 2019

Light showers and drizzle along with dense fog continue across the
east-central and northeast Wisconsin late this evening with solid
VLIFR and LIFR conditions in place. Conditions will continue to
improve to MVFR and eventually IFR from west to east as drier air
and gusty winds mix out the fog across the region during the
overnight hours. A weak low pressure system will bring the chance
for additional showers and maybe a rumble of thunder to the area
Monday afternoon, with the best chances across north-central
Wisconsin. Given the higher confidence in rain across the north
will place a tempo group at RHI with this forecast issuance.
&&

.HYDROLOGY...
Issued at 238 PM CDT Sun Apr 7 2019

Mild temperatures will lead to accelerated runoff from snowmelt
through the middle of the upcoming week over far northern
Wisconsin. In fact, some model guidance has most of northern WI
losing a majority of the snow pack by Monday afternoon. In
addition, periods of rain are expected through Monday night.
Additional rainfall totals are expected to be the highest over far
northeast WI, where up to 0.25" of rain are forecast through this
evening. Another 0.20" will be possible over northern WI on
Monday afternoon. The combination of the runoff from increased
snow melt and rainfall on the snowpack will lead to elevated river
levels as early as late today and continuing through the middle
of the upcoming week, when some rivers across the north may reach
flood stage.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 AM CDT Monday for WIZ005-010>013-
018>022-031-037>040-048>050-073-074.
&&

UPDATE.........Kurimski
SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......Kurimski
HYDROLOGY......MPC
Hazardous weather outlook, Apr 7, 11:21 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1121 PM CDT Sun Apr 7 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090430-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1121 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Dense fog may cause issues for motorists during the overnight
hours. A Dense Fog Advisory is in effect for the overnight hours.
Visibilities will improve from west to east overnight as drier air
and gusty winds increase behind a departing low.

Minor flooding of low-lying areas in northern Wisconsin is
possible tonight due to the combination of rainfall and snowmelt.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

An isolated thunderstorm is possible on Monday afternoon. Brief
gusty winds will be possible with any storm, but severe weather is
not anticipated.

Significant travel disruptions are possible across the Upper Great
Lakes region during the latter half of the work week as an intense
storm system tracks east from the Plains. Details of exactly how
the storm will impact the area remain elusive this far in advance,
but the storm has the potential to produce a significant
accumulation of heavy, wet snow. Strong east to northeast winds
generated by the storm could also produce ice shoves with any
remaining ice cover on Lake Winnebago and the Bay of Green Bay. Be
sure to closely monitor later forecasts and statements for
updated information on this storm.

Expect minor flooding of low-lying areas in northern Wisconsin to
continue into the start of the week due to the combination of
recent rainfall and snowmelt. Levels and flows of major rivers in
northern and central Wisconsin are anticipated to increase
throughout the week. Ice jams could also increase the risk of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding to the National
Weather Service in Green Bay.

LMZ521-522-541>543-090430-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1121 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Patchy fog is expected to restrict visibilities on Green Bay and
Lake Michigan through late tonight. The fog could become locally
dense and a Dense Fog Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Northeast gales are possible Wednesday night into Thursday.

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:08 PM CDTDense Fog AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more10 hr
Apr 8, 4:50 PM CDTSpecial Weather StatementGRBShawano, Waupaca, Waushara40 min
Apr 8, 5:20 PM CDTSpecial Weather StatementGRBBrown, Calumet, Outagamie, Shawano, Waupaca, Waushara and 1 more55 min
Apr 8, 5:26 PM CDTSpecial Weather StatementGRBBrown, Calumet, Outagamie, Shawano, Waupaca, Waushara and 1 more64 min
Apr 8, 6:03 PM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc57 min

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.